A 46-year-old woman presented to the Emergency Department (ED) with left thumb pain after accidentally discharging her son's Epipen® (Dey, LP; Napa, CA) while cleaning out his belongings. She stated that the injury occurred approximately 40 min before her arrival. The Epipen® was the adult dose model and carried 0.3 mg of epinephrine. She did not know how much had been injected. She denied any other complaints except thumb pain. The past medical history was significant for hypertension, asthma, and gastritis. Her medications included hydrochlorothiazide, ranitidine, and albuterol. She did not drink alcohol, smoke, or use drugs.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Journal of Emergency Medicine
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Digital adrenaline injection injuries: a case series and review.Can J Plastic Surg. 1998; 4: 196-200
- Accidental epinephrine auto-injector-induced digital ischemia reversed by phentolamine digital block.J Am Osteopath Assoc. 1995; 95: 377-378
- The reversal of the ischemic effects of epinephrine on a finger with local injections of phentolamine.J Emerg Med. 1991; 9: 323-324
- The reversal of the ischemic effects of epinephrine on a finger with local injections of phentolamine.J Emerg Med. 1992; 10: 496
- Treatment of accidental digital injection of epinephrine.Ann Emerg Med. 1991; 20: 665-668
- Management of adrenaline (epinephrine) induced digital ischaemia in children after accidental injection from an EpiPen.Emerg Med J. 2004; 21: 387-388
- A 39-year-old nurse with accidental discharge of an epinephrine autoinjector into the left index finger.J Emerg Nurs. 1992; 18: 306-307
- Phentolamine reversal of epinephrine-induced digital vasospasm.Arch Fam Med. 1994; 3: 193-195
- Treatment of accidental digital injection of adrenaline from an auto-injector device.J Accid Emerg Med. 1997; 14: 379-380
- Accidental injection of epinephrine by a child: a unique approach to treatment.Can J Emerg Med. 1999; 1: 34-36
- Accidental injection of epinephrine from an autoinjector: invasive treatment not always required.South Med J. 2002; 95: 318-320
Published online: September 18, 2009
Accepted: July 23, 2009
Received in revised form: June 1, 2009
Received: March 24, 2009
© 2011 Elsevier Inc. Published by Elsevier Inc. All rights reserved.